Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

How to get rid of smoking?

User rating for this question
Answered by

Practicing since : 2005
Answered : 947 Questions
Hi doctor - i am a smoker for several years now . I am not happy to smoke and want to get rid of the habbit. Have given up several times however tend to get back onto it over a period of 2 to 3 months. I dont smoke on weekends or while i am with family. My smoking is only on working days and believe it is not due to stress or any other reason. It is boredom and possibly an ongoing habbit. Is there any kind of support that i can avail to get rid of this habbit permenantely . I want to give up but when the thought comes to mind i tend to give in. I am alergic to pain killers . I believe it is known as the n- said family so any medicines such as brufen, combiflam, duspirin etc does not work for me. Look forward to your help to know if there is sone mefical support for me that can help
Posted Mon, 17 Feb 2014 in Drug Abuse
Answered by Dr. Manisha Gopal 35 minutes later
Brief Answer: Bupropion and some easy steps will help a lot Detailed Answer: Hello and welcome to HCM! Firstly, I really want to appreciate your will to quit smoking, it is really a big decision in ones life! Now about drugs- yes, there are medicines available to stop the craving for smoking, even people who smoke heavily get significant help from it. I have used bupropion in a dose of like 150-300 mg a day for this purpose with very good results. This drug reduces craving and also pervent the feeling of lowness associated with quitting smoking. # this drug is not addicting and is not a pain killer, so, please donot worry. However, one who has a history / has seizure disorder should not take it. ( so, please a see reagrding this). Your doctor would know about this drug and can give you the prescription. With drug you can take the following measures to help yourself:- 1. keep Sauf ( fenugreek seeds), or cloves, or cardamom with you in office, and take them on and off..they help the feeling of taking smoke 2. when you do smoke, try to smoke only half of a cigarette and throw away the rest half, in this way you can get the desired effect but only half of the toxic gases! like if you take 6 cigarette a day, then by this only 3 will go inside your body. 3. while smoking try to take only superficial puffs, donot take deeper ones, this will save your lungs/ brain/ heart from smoke... 4. the most effective: keep a small family picture in your pocket, when you have desire to smoke have a look at it, remember how much they love you will certainly feel better and distracted 5. if you are at a place from where you can go out, then when you develop craving- take a short session of jogging/ brisk walking 6. always remember, if you want to quit any harmful habit ### nothing in the world can stop you!! trust yourself Wish you good luck! please feel free to ask more questions for clarifictaion Dr. Manisha Gopal MD Psychaitry
Above answer was peer-reviewed by
Follow-up: How to get rid of smoking? 37 minutes later
I dont have any heart related sickness - the word seizire us making me scared . Would this be safe for me . Is there any name for the bupropin . Any recommended way to take this drug - ex morning or night . Should i go with 150 mg for now as i know smoke very few cigerattes these days
Answered by Dr. Manisha Gopal 2 hours later
Brief Answer: please donot worry, it is safe Detailed Answer: Hello, The market names of bupropion are- Zupion , Bupron XL Etc., and the minimum starting dose is 150 mg ( that is why I asked you to start with it). Every molecule has its own minimum dose, and it cannot and should not be compared with other molecules ( it will be like comparing size of elephant with an is got to be different)! The seizure potential is one of the rare side effect of the drug, it happens only at higher doses- > 300 mg, and more in people who have a history of seizure disorder. I did I not tell this to scare you but beacuse it was my duty to tell you about this thing. You should not fear of such things, it is a good molecule and safe for a person like you. And you would need only 150 mg. This drug is taken in day time, after breakfast. Hope the reply is helpful Please feel free to ask more questions for clarifictaion If you are satisfied, kindly close the question and if you feel- rate the answer Dr. Manisha Gopal MD psychiatry
Above answer was peer-reviewed by
Follow-up: How to get rid of smoking? 19 minutes later
Just one last question - how long do i need to take this medicine - do i need to increase the dose after sometime or continue with 150 mg
Answered by Dr. Manisha Gopal 19 minutes later
Brief Answer: Take for 2-4 months atleast. Detailed Answer: Hello, usually person should take the medicine for 2-4 months on the same dose. However, one may need to increase the dose to 300 mg if required (dose escalation is done after 3-4 weeks). Wish you a healthy life Dr. Manisha Gopal MD Psychiatry
Above answer was peer-reviewed by
Follow-up: How to get rid of smoking? 15 minutes later
Thanks- good insights and guidance
Answered by Dr. Manisha Gopal 2 minutes later
Brief Answer: Thank you too! Detailed Answer: You are welcome.. Good luck ! Dr. Manisha Gopal MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor